Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 64, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 30, 2017, 4:18 PM CDT for Marion County, Sequatchie County, Tennessee. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2017, 4:18 PM CDT (21:18 UTC)
- Expired
- Apr 30, 2017, 4:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Marion County, TN, Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 59 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 4:18 PM CDT | TSTM WND DMG | Jasper, TN | TREES DOWN IN THE JASPER AREA. |
| Apr 30, 4:34 PM CDT | TSTM WND DMG | Whitwell, TN | SEVERAL TREES DOWN ACROSS MARION COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 1:36 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 329 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted.
145
WUUS54 KMRX 302118
SVRMRX
TNC115-153-302145-
/O.NEW.KMRX.SV.W.0064.170430T2118Z-170430T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
418 PM CDT SUN APR 30 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Southwestern Sequatchie County in eastern Tennessee...
Central Marion County in eastern Tennessee...
* Until 445 PM CDT
* At 417 PM CDT, severe thunderstorms were located along a line
extending from near Monteagle to Kimball to near Jasper to near
South Pittsburg, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Dunlap, Jasper, Signal Mountain, Whitwell, Fairmount, Powells
Crossroads, Chimneys S.p., Martin Springs, Cartwright, Foster Falls
S.p., Griffith Creek, Haletown (guild), Lone Oak, Sequatchie Cave,
Fiery Gizzard S.p. and Hicks Gap S.p..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CDT for eastern
Tennessee.
LAT...LON 3521 8574 3524 8569 3529 8571 3529 8569
3531 8565 3532 8556 3534 8554 3536 8551
3539 8550 3541 8547 3529 8537 3522 8533
3515 8538 3511 8539 3501 8548 3498 8555
3498 8559
TIME...MOT...LOC 2117Z 227DEG 40KT 3518 8578 3506 8570 3503 8566 3498
8564
HAIL...0.75IN
WIND...60MPH
$$
SR1 follow-up statement
838
WWUS54 KMRX 302136
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
436 PM CDT SUN APR 30 2017
TNC115-153-302145-
/O.CON.KMRX.SV.W.0064.000000T0000Z-170430T2145Z/
Sequatchie TN-Marion TN-
436 PM CDT SUN APR 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHWESTERN SEQUATCHIE AND EASTERN MARION COUNTIES...
At 436 PM CDT, severe thunderstorms were located along a line
extending from near Gruetli-Laager to Whitwell to 7 miles west of
Fairmount to 6 miles west of Signal Mountain, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Dunlap, Jasper, Signal Mountain, Whitwell, Fairmount, Powells
Crossroads, Chimneys S.p., Martin Springs, Cartwright, Griffith
Creek, Haletown (guild), Lone Oak, Sequatchie Cave and Hicks Gap
S.p..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CDT for eastern
Tennessee.
LAT...LON 3520 8567 3524 8569 3529 8571 3529 8569
3531 8565 3532 8556 3534 8554 3536 8551
3539 8550 3541 8547 3529 8537 3522 8533
3515 8538 3511 8539 3501 8548 3498 8555
3498 8558 3510 8563
TIME...MOT...LOC 2136Z 227DEG 40KT 3533 8559 3521 8551 3518 8547 3513
8545
HAIL...0.75IN
WIND...60MPH
$$
SRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 1:55 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Apr 30, 1:55 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
255 PM EDT Sun Apr 30 2017
.SHORT TERM (tonight through Monday)...A boundary will continue
to approach the area from the west. Short term models seem to have
a better handle on this system...with rain beginning between 4
and 6 pm for southern plateau and southern TN...and moving SW to
NE through the night and early Monday morning. Instability is weak
with this system...but winds throughout the lower and mid levels
are around 40 kts or stronger. If any storm cores can access these
winds and pull them to the surface...damaging winds will cause
possible downed trees and powerlines across the area. PW values in
the southern Plateau and southern valley are around 1.2 to 1.4
which is around the 90th percentile for this time of year. This
system could produce locally heavy rainfall...with localized
flooding possible in the slower areas of this line.
Overnight temperatures will be several degrees above normal due
to the cloud cover and S to SW warm air and moisture advection
that remains.
A strong low level jet will move through the area overnight through
tomorrow afternoon. Winds with this system could gust to around 40
mph...with gusts of around 50 mph possible in the higher elevations.
Have issued a wind advisory for the entire area. With the recent
rainfall...could expect the possibility of a couple of trees
down...especially with the higher wind gusts. The system should move
east of the area by afternoon on Monday...with a few lingering light
scattered showers possible through the early evening. Temperatures
Monday will be a degree or two below normal with W to NW flow behind
the departing boundary.
.LONG TERM (Monday Night through Sunday)...By Monday night, the
cold front will be pushing east of the area, and dry, more
seasonable weather will be returning. It may still be a bit breezy
on Tuesday behind the frontal passage, especially across the
higher terrain along the mountains. By Wednesday, our next weather
system will be strengthening over the central US and will bring
rain and thunderstorm chances to our forecast area for Wednesday
night in Thursday. The system will continue to strengthen on
Thursday as it drags a cold front across our area, and the upper
low will take its time exiting the Mid-South. Wraparound moisture
on the back side of the low will result in a continuing
shower/isolated tstorm chances for the area on Friday and Friday
night. Conditions should gradually improve on Saturday with the
low finally lifting out of the area. The second half of the
weekend looks pleasant with sunny skies and seasonable
temperatures.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 63 73 52 77 / 100 70 10 10
Knoxville McGhee Tyson Airport, TN 66 73 51 74 / 60 70 10 10
Oak Ridge, TN 64 72 51 75 / 70 70 10 10
Tri Cities Airport, TN 66 73 48 70 / 50 60 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory from 11 PM this evening to 4 PM EDT Monday for
Cherokee-Clay.
TN...Wind Advisory from 11 PM EDT /10 PM CDT/ this evening to 4 PM
EDT /3 PM CDT/ Monday for Anderson-Bledsoe-Blount Smoky
Mountains-Bradley-Campbell-Claiborne-Cocke Smoky Mountains-
East Polk-Grainger-Hamblen-Hamilton-Hancock-Hawkins-
Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-Morgan-NW
Blount-North Sevier-Northwest Carter-Northwest Cocke-
Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
Sequatchie-Sevier Smoky Mountains-Southeast Carter-
Southeast Greene-Southeast Monroe-Sullivan-Unicoi-Union-
Washington TN-West Polk.
VA...Wind Advisory from 11 PM this evening to 4 PM EDT Monday for Lee-
Russell-Scott-Washington-Wise.
&&
JW/EMHHazardous weather outlook, Apr 30, 3:53 PM CDT, 25 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 453 PM EDT Sun Apr 30 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-012100- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 453 PM EDT Sun Apr 30 2017 /353 PM CDT Sun Apr 30 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Tonight A line of strong to severe thunderstorms will move into the area this evening into early Monday morning. The main threat associated with these storms will be damaging straight line winds and locally heavy rainfall. In addition, a couple tornadoes cannot be ruled out along the Cumberland Plateau and Southeast Tennessee through sunset. A tornado watch is in effect until 8 PM EDT for these areas. Gusty winds are expected to continue and increase in speed through Monday afternoon. A few of these gusts could reach 45 mph...especially in the higher elevations. .DAYS TWO THROUGH SEVEN...Monday through Saturday No significant weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening into Monday morning.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 1:47 PM CDT | Wind Advisory | MRX | Anderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more | 29 hr |
| Apr 30, 3:39 PM CDT | Severe Thunderstorm Warning | MRX | Marion | 51 min |
| Apr 30, 4:28 PM CDT | Special Weather Statement | MRX | Marion | 32 min |
| Apr 30, 4:44 PM CDT | Tornado Warning | MRX | Bledsoe, Hamilton, Marion, Sequatchie | 31 min |
| Apr 30, 4:52 PM CDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Marion, Rhea, Sequatchie | 23 min |
| Apr 30, 4:54 PM CDT | Special Weather Statement | MRX | Bledsoe | 36 min |
| Apr 30, 5:06 PM CDT | Special Weather Statement | MRX | Hamilton | 24 min |
| Apr 30, 5:14 PM CDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Meigs, Rhea, Sequatchie | 61 min |
| Apr 30, 5:33 PM CDT | Special Weather Statement | MRX | Meigs | 42 min |
| Apr 30, 6:13 PM CDT | Special Weather Statement | MRX | McMinn, Meigs, Rhea, Roane | 47 min |
| Apr 30, 6:31 PM CDT | Special Weather Statement | MRX | Morgan, Scott | 29 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.